Hail, Lawrence
- When
- March 9, 5:11 PM CST to 5:16 PM CST
- Where
- Lawrence County, 2.72 mi SW of Hooker to 1.52 mi NE of Campbell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.600, -90.080
Quarter sized hail fell near Silver Creek.
Isolated thunderstorms developed across portions of Mississippi during the afternoon of March 9th. Modest atmospheric instability and deep layer wind shear allowed for these storms to become sustained supercells which produced large hail and damaging wind gusts throughout their duration.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Isolated thunderstorms developed across portions of Mississippi during the afternoon of March 9th. Modest atmospheric instability and deep layer wind shear allowed for these storms to become sustained supercells which produced large hail and damaging wind gusts throughout their duration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 9, 3:30 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 330 PM CST Thu Mar 9 2017 .DISCUSSION...Tonight through Friday: main concern in the near term is the potential for strong to severe wind gusts over our northern most zones just after midnight tonight. Otherwise...a 1023mb high centered over the northern Gulf coast remains dominant with very little convection over the CWA this afternoon. In fact, there has been less cloud cover than anticipated which has allowed temperatures to climb into the lower 80s across our southern zones. Warmer than normal temperatures will continue tonight but instability will wain through the evening. An upstream shortwave may help develop a complex of thunderstorms capable of producing damaging wind gusts well to our northwest. Model consensus suggests the bulk of this activity will track just northeast of our CWA but our northern most zones may see the trailing portion of the line drop into the area after midnight. This convection is expected to weaken as it drops south through the remainder of our CWA through Friday morning. This line of convection will precede a cold front that will bring in a cooler and much drier airmass to our area by Friday evening. The resulting CAA will hold high temperatures in the 60s across our north while our southeast most zones wl see upper 70s again before the cold front moves through. /22/ Friday night through next Wednesday night: For the period it looks like we will have a cool late winter pattern across the region with the risk of some late season freezing temperatures across our northern counties. The primary risk days will be Monday night and Tuesday night. Several short wave troughs will come across the region during the period. This will result in a cool polar airmass coming into the forecast area during the period, which may affect some tender spring vegetation during the period. On Friday night the rains will have moved out of the region. This will be a brief dry period before we start to get some isentropic lift as the first short wave comes into the region from the Southern Plains over the weekend. This will occur in the left entrance region a strong northern gulf upper jet axis. Precipitable water will increase to near 1.3 inches near the Interstate 20 corridor on Saturday from deep layer moisture currently over the Western Gulf. This will combine with elevated instability for widespread rain and some embedded elevated convection from late Saturday through Saturday night. The latest 12z models continue to show the coastal cyclogenesis, which will bring the best potential for any surface base storms and severe weather well south of the forecast area with this system. We will still need to monitor the coastal front position in the coming model runs which could bring some significant different impacts to our counties. In any case, strong lift and significant moisture could also bring locally heavy rainfall. The potential is not enough to include in the Hazardous Weather Outlook. Expect the rain and embedded convection to decrease from the northwest on late Saturday night. A cooler airmass will be moving into the forecast area in the wake of this system. Sunday will be a cooler day as the rain ends from the northwest. The second bout of dry weather will continue through Sunday night. The second shortwave trough will be moving into the forecast area for early next week. This will bring an even colder airmass into the region. This will occur as the eastern Conus trough becomes more amplified as it brings a better southern track of the polar airmass. This second system will not have alot of moisture to deal with as precipitable water will only be around a half inch or less. So as with the previous midshift shift will keep the forecast dry for now. The primary weather concern will continue to be the potential for freezing temperatures for Monday night, and Tuesday night. High pressure ridge center will be extending south over the region on Tuesday night,which will be the best night for a late- season freeze. This could be especially impactful given how early the growing season started this year, so will need to monitor this potential closely over the next few days. As we go into Wednesday into Wednesday night cool surface high pressure will track to the east as we get back into gulf return flow. Temperatures will start to moderate. Looking ahead models have a disagreements with a another short wave coming into the region for the remainder of the work week. The Euro model showed a weak moisture field with it, while the GFS and Canadian showed enough moisture to give the region some rain chances./17/ && .AVIATION... 18Z TAF discussion:MVFR cigs continued at 18Z at GLH-GWO with VFR conds noted elsewhere. Local radars were quiet at 18z but isold tsra wl be psbl this aftn. VFR conds should prevail this evng but by 06Z tsra activity is expected to increase ahead of an approaching cold front. Cigs will lower to MVFR/IFR conds by 09z as the convection moves through. Reduced flight categories wl cont through 12z but improve during the day in the wake of the cold front. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 72 46 64 / 62 33 2 54 Meridian 61 73 44 66 / 64 33 2 41 Vicksburg 62 71 48 63 / 61 36 2 58 Hattiesburg 60 77 49 70 / 33 39 4 42 Natchez 63 73 53 65 / 40 42 5 62 Greenville 59 64 42 54 / 81 15 2 51 Greenwood 59 66 41 58 / 83 15 2 46 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17/22
Hazardous Weather Outlook National Weather Service Jackson MS 249 PM CST Thu Mar 9 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>038-040>066-072>074- 102100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 249 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ018-019-025>033-039-102100- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Noxubee- 249 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight A line of thunderstorms will drop into the area after midnight tonight. Damaging wind gusts of 60 mph will be possible with the line. The line is expected to weaken as it moves south and will be well south of the area before sunrise. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
Special Weather Statement National Weather Service Jackson MS 434 PM CST THU MAR 9 2017 MSZ062-063-092300- Lawrence MS-Lincoln MS- 434 PM CST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CST... At 433 PM CST, Meteorologists were tracking a strong thunderstorm over East Lincoln, or 10 miles southeast of Brookhaven, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Monticello around 500 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3148 9046 3163 9037 3159 9006 3142 9014 TIME...MOT...LOC 2233Z 275DEG 21KT 3153 9029 DC
The Jackson/Brandon,MS radar (KDGX), 76 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell near Silver Creek.
Hail up to the size of quarters fell near Lucas.
Downburst winds snapped a few trees, peeled the roof back on a mobile home, and blew the roof off of a shed.
Large hail fell across southeastern Lawrence County, including the Tilton area where hail up to the size of ping pong balls fell.
Hail up to the size of quarters fell near Pelahatchie.
A severe thunderstorm produced a swath of large hail across central and southern Webster County. Hail up to the size of half dollars fell near Walthall, and hail up to the size of golf balls fell in Mathiston.
Nickel to quarter size hail fell at the Morton exit off of Interstate 20.
A severe thunderstorm produced a swath of large hail across Oktibbeha County, including hail up to the size of quarters in Maben and up to the size of half dollars near the Mississippi State University campus.
A traffic light was damaged at the intersection of South Montgomery Street and Locksley Way.
Downburst winds associated with a severe thunderstorm blew down a few power poles and caused shingle damage to roofs near Carson Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685813, 685947, 685814, 685806, 685972, 686019, 686018, 686020, 688536, 686029.